Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 43, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 19, 2013, 6:28 PM MST for Mohave County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2013, 6:28 PM MST (01:28 UTC)
- Expired
- Aug 19, 2013, 7:15 PM MST
- In force
- 47 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 92 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 1.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 3006 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
083 WUUS55 KVEF 200128 SVRVEF AZC015-200215- /O.NEW.KVEF.SV.W.0043.130820T0128Z-130820T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 628 PM MST MON AUG 19 2013 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... * UNTIL 715 PM MST. * AT 617 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL TO QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 17 MILES WEST OF VALENTINE...OR 10 MILES NORTH OF KINGMAN...AND WAS MOVING NORTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... ROUTE 66...ANTARES ROAD AND OTHER SECONDARY ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS. && LAT...LON 3571 11398 3541 11355 3524 11394 3531 11412 TIME...MOT...LOC 0125Z 219DEG 8KT 3536 11396 $$ JS
2 follow-up statements
059 WWUS55 KVEF 200155 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 655 PM MST MON AUG 19 2013 AZC015-200215- /O.CON.KVEF.SV.W.0043.000000T0000Z-130820T0215Z/ MOHAVE AZ- 655 PM MST MON AUG 19 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR CENTRAL MOHAVE COUNTY... AT 647 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL TO QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF KINGMAN...AND WAS MOVING NORTH AT 10 MPH. LOCATIONS IMPACTED INCLUDE... STOCKTON HILLS ROAD...ANTARES ROAD AND SURROUNDING SECONDARY ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS. && LAT...LON 3571 11398 3541 11355 3524 11394 3531 11412 TIME...MOT...LOC 0153Z 219DEG 8KT 3541 11391 $$ JS
733 WWUS55 KVEF 200215 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 715 PM MST MON AUG 19 2013 AZC015-200224- /O.EXP.KVEF.SV.W.0043.000000T0000Z-130820T0215Z/ MOHAVE AZ- 715 PM MST MON AUG 19 2013 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT 715 PM MST... THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND SEVERE WEATHER IS NO LONGER EXPECTED IN THIS AREA. LAT...LON 3571 11398 3541 11355 3524 11394 3531 11412 TIME...MOT...LOC 0214Z 219DEG 8KT 3545 11387 $$ JS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:00 PM MST, 4 hours 28 minutes earlier.
Area forecast discussion, Aug 19, 2:00 PM MST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 200 PM PDT MON AUG 19 2013 .SYNOPSIS...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA THROUGH TUESDAY BEFORE DRYING BEGINS TO TAKE PLACE FROM THE WEST ON WEDNESDAY. THIS WILL RESULT IN THUNDERSTORMS BEING CONFINED TO MAINLY MOHAVE COUNTY FOR THE END OF THE WEEK...HOWEVER THUNDERSTORMS ARE EXPECTED TO MOVE BACK SOUTHERN NEVADA AND SOUTHEAST CALIFORNIA LATE IN THE WEEKEND. TEMPERATURES WILL BE NEAR NORMAL THROUGH THE PERIOD. && .SHORT TERM...TONIGHT THROUGH WEDNESDAY...THE COOLED AIRMASS CAUSED FROM SUNDAYS STORMS IS DELAYING THE ONSET OF CONVECTION AND MAY CONTINUE TO HAMPER IT OVER SOUTHERN NEVADA THROUGH TONIGHT. HOWEVER ALL INGREDIENTS REMAIN IN PLACE FOR CONVECTION AS THE UPPER LOW REMAINS OFF THE CENTRAL CALIFORNIA COAST WITH A RIDGE CENTERED OVER EASTERN ARIZONA. THIS IS PROVIDING PLENTY OF MOISTURE...PWAT VALUES OF 1.5 INCHES OR MORE OVER THE SOUTHERN PORTION OF THE CWA AND -2 TO -4 LI JUST ABOUT CWA WIDE THIS AFTERNOON. MORNING SOUNDING AT KLAS ALSO INDICATED CAPE VALUES OF OVER 2000 JOULES/KG WHICH IS QUITE IMPRESSIVE FOR SOUTHERN NEVADA. WITH THIS SAID...WILL CONTINUE THE ISOLATED/SCATTERED POPS FOR MUCH OF THE AREA THROUGH THIS EVENING THEN KEEP ISOLATED ACTIVITY OVER MUCH OF THE REGION OVERNIGHT. BY TUESDAY THE UPPER LOW OFF THE COAST SLOWLY BEGINS TO SHIFT TO THE NORTHEAST AND INLAND...RESULTING IN A DRIER FLOW MOVING INTO THE SOUTHWEST PORTION OF THE CWA. THE BEST DYNAMICS/MOISTURE/ INSTABILITY ARE FOCUSED OVER THE SOUTHERN SIERRA/NORTH CENTRAL NEVADA MOUNTAINS AND THE EASTERN PORTION OF THE CWA FOR TUESDAY AFTERNOON AND WILL SHOW THE BEST CHANCE OF CONVECTION IN THESE AREAS. TEMPERATURES COOLED MUCH MORE OVERNIGHT AND ARE HAVING A DIFFICULT TIME RECOVERING TODAY...BUT ANY COOLING OF TODAY WILL BE OVERCOME BY TUESDAY RESULTING IN NEAR NORMAL DAYTIME TEMPERATURES FOR TUESDAY AND WEDNESDAY. .LONG TERM...THURSDAY THROUGH SUNDAY...BASED ON MODEL FORECASTS FOR THIS TIME FRAME...THURSDAY BECOMES AN ATTENTION REFOCUSING DAY. WITH THE UPPER LOW OFF THE WEST COAST FINALLY FORECAST TO LIFT THROUGH NORTHERN CALIFORNIA AND WEAKEN...FOCUS CAN SHIFT SOUTHWARD TO A TROPICAL SYSTEM THAT IS FORECAST TO DEVELOP IN THE TROPICS AND POTENTIALLY APPROACH THE AREA. THE ECMWF HAS THE CENTER OF THE SYSTEM 300+ MILES SOUTHEAST OF BAJA THURSDAY AFTERNOON AND TRACKS IT NORTH DIRECTLY ALONG THE GULF OF CALIFORNIA THROUGH THE WEEKEND. THE GFS HAS IT 400+ MILES SOUTHWEST...OR FURTHER OUT IN THE OPEN WATER...BUT ALSO TAKES IT NORTH TOWARDS THE SOUTHERN CALIFORNIA COAST. EITHER WAY...THIS WOULD BRING AN INCREASE IN MOISTURE TO THE AREA AND POTENTIALLY THE BEST MONSOON SURGE WE HAVE SEEN SO FAR THIS SEASON. THE PREVIOUS LONG RANGE FORECASTER BEGAN TO SHOW AN INCREASE IN PRECIP PROBABILITY FOR NEXT WEEKEND. POPS WERE INCREASED AND EXPANDED A BIT WITH THIS PACKAGE TO SHOW SOME INCREASE IN CONFIDENCE THAT SOME TYPE OF REMNANT TROPICAL MOISTURE WILL IMPACT THE AREA BY THE WEEKEND. && .AVIATION...FOR MCCARRAN...SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE LAS VEGAS VALLEY FROM LATE AFTERNOON THROUGH THE EVENING. ERRATIC AND GUSTY WINDS POSSIBLE WITH LOCALLY HEAVY SHOWERS BRIEFLY LOWERING CEILINGS/VSBY...OTHERWISE CLOUDS SCT-BKN AOA 12K FEET THROUGH TONIGHT WITH WINDS TRENDING OUT OF THE SOUTH LESS THAN 10 KTS. THUNDERSTORMS ARE EXPECTED TO FORM AROUND THE KLAS VALLEY AGAIN AFTER 20Z TUESDAY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM AGAIN THIS AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS WITH ISOLATED ACTIVITY CONTINUING OVERNIGHT. THUNDERSTORM COVERAGE WILL AGAIN INCREASE ON TUESDAY. GUSTY AND ERRATIC WINDS POSSIBLE WITH ANY STORMS. OUTSIDE OF ANY STORMS...WINDS SHOULD GENERALLY BE SOUTHEAST TO SOUTH AROUND 10 KTS. SCT-BKN CLOUDS AROUND 10-12K FEET...BUT WILL LOWER TO AROUND 8K FEET NEAR STORMS. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && JENSEN/SALMON FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 19, 4:30 AM MST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 430 AM PDT MON AUG 19 2013 AZZ001>003-036-CAZ519>527-NVZ014>022-200700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 430 AM PDT MON AUG 19 2013 /430 AM MST MON AUG 19 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON AND EVENING AS A MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE ACROSS THE REGION. STORMS WILL GENERALLY MOVE TO THE NORTH AT 5 TO 15 MPH. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL BE THE PRIMARY THREAT WITH THUNDERSTORMS. ISOLATED STRONG WINDS WILL ALSO BE POSSIBLE. DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM ACTIVITY IS EXPECTED TO PUSH EAST SOMEWHAT TUESDAY WITH THE MAIN FOCUS OVER LINCOLN...CLARK AND MOHAVE COUNTIES. HOWEVER...A SLIGHT CHANCE OF THUNDERSTORMS WILL REMAIN OVER SOUTHEAST CALIFORNIA. A DRYING TREND FROM WEST TO EAST WILL OCCUR WEDNESDAY THROUGH FRIDAY WITH THUNDERSTORMS EXPECTED TO BE CONFINED PRIMARILY TO NORTHWEST ARIZONA. CHANCE OF THUNDERSTORMS WILL EXPAND BACK INTO SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA BY SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JA
In the hours before
Local storm report, Aug 19, 1:39 PM MST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
139 PM PDT MON AUG 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD 1 SSE MT. CHARLESTON 36.26N 115.61W
08/18/2013 CLARK NV PARK/FOREST SRVC
UP TO A FOOT OF ROCKS AND DEBRIS WAS DEPOSITED AROUND
PICNIC TABLES IN THE KYLE CANYON PICNIC AREA. NO VISITORS
WERE AFFECTED SINCE THE PICNIC AREA IS CURRENTLY CLOSED
FOR CONSTRUCTION.
0230 PM FLASH FLOOD 4 SE MT. CHARLESTON 36.23N 115.57W
08/18/2013 CLARK NV LAW ENFORCEMENT
FOREST SERVICE REPORTED THAT HARRIS SPRINGS ROAD WAS
IMPASSIBLE AT MILE MARKER 8 DUE TO FLOODING.
0230 PM FLASH FLOOD 1 S MT. CHARLESTON 36.26N 115.61W
08/18/2013 CLARK NV LAW ENFORCEMENT
FOREST SERVICE RELAYS LAW ENFORCEMENT REPORT OF WATER
OVERTOPPING SMALL BRIDGE NEAR THE FOREST SERVICE VISITOR
CENTER. THIS IS NEAR THE FLETCHER VIEW TRAILHEAD. BRIDGE
IN IMPASSIBLE.
0300 PM FLASH FLOOD 2 SW MT. CHARLESTON 36.26N 115.65W
08/18/2013 CLARK NV PARK/FOREST SRVC
ASH FILLED WATER FLOWED THROUGH THE YARDS OF SEVERAL
HOMES IN THE RAINBOW SUBDIVISION.
0300 PM FLASH FLOOD NE JEAN 35.78N 115.33W
08/18/2013 CLARK NV PUBLIC
WATER FLOWING ACROSS A ROADWAY NEAR THE JEAN AIRPORT.
0425 PM FLASH FLOOD 15 SW SEARLES VALLEY 35.62N 117.60W
08/18/2013 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTS MUD AND DEBRIS OVER HWY 178 BETWEEN RANDSBURG
WASH AND TRONA.
0427 PM FLASH FLOOD 4 SW GREEN VALLEY 36.02N 115.14W
08/18/2013 CLARK NV PUBLIC
6-7 INCHES OF FLOWING WATER AT THE INTERSECTION OF SERENE
AVE AND MARYLAND PKWY.
0428 PM TSTM WND GST 4 NW LAS VEGAS 36.21N 115.19W
08/18/2013 M58.00 MPH CLARK NV ASOS
0445 PM FLASH FLOOD 5 SSW GREEN VALLEY 35.99N 115.11W
08/18/2013 CLARK NV NWS EMPLOYEE
AT LEAST 6 INCHES OF WATER FLOWING ACROSS SUNRIDGE
HEIGHTS PKWY.
0530 PM FLASH FLOOD 11 ENE PANAMINT SPRINGS 36.40N 117.28W
08/18/2013 INYO CA LAW ENFORCEMENT
CHP REPORTED THERE WERE LARGE ROCKS ON THE ROADWAY ON
STATE ROUTE 190 BETWEEN TOWNES PASS AND PANAMINT. TIME OF
EVENT ESTIMATED BASED ON RADAR. THE ACTUAL REPORT FROM
CHP CAME IN AT 819 PM.
0641 PM FLASH FLOOD 6 SE FURNACE CREEK 36.39N 116.76W
08/18/2013 INYO CA LAW ENFORCEMENT
CHP REPORTS FLOODING AND DEBRIS OVER THE SR-190 BETWEEN
MILE MARKERS 117 AND 124 SOUTHEAST OF FURNACE CREEK.
&&
METZGERThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 6:35 PM MST | Areal Flood Advisory | VEF | Mohave | 85 min |
| Aug 19, 7:34 PM MST | Areal Flood Advisory | VEF | Mohave | 116 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.